DEAR ABBY: I'm 39 and seven months' pregnant with my husband's only child. Since becoming pregnant, I have become somewhat withdrawn due to depression. My doctor prescribed Paxil, but my husband won't allow me to take it. I don't leave the house unless I absolutely need to because he accuses me of cheating on him daily.
Two nights ago he took a single female friend out to dinner and they were gone for five hours. It hurt my feelings because in my view it was disrespectful on both their parts. When they got back, I was sitting outside and she wouldn't even come to say goodbye to me. When I asked my husband why I hadn't been invited, he said, "Neither of us wanted you there."
In his eyes he has done nothing wrong. He tells me I'm crazy and I need mental help. Am I wrong for being so upset? -- NOT CRAZY IN TEXAS
DEAR NOT CRAZY: Not at all. It appears you are married to a controlling, emotionally abusive man who may be cheating on you. One of the hallmarks of philanderers is that they will accuse the innocent partner of cheating. Feeling depressed during a pregnancy under these circumstances isn't surprising. (If you felt any other way, you wouldn't be normal.)
That your doctor would prescribe an antidepressant and your husband would "not allow" you to take it is alarming. If you have close friends and family, I urge you to tell them what's going on. And while you're at it, contact The National Domestic Violence Hotline (thehotline.org) -- the phone number is 1-800-799-7233 -- because you may need help to get safely away.